Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 417, NWS Nashville, TN

August 2, 2003Dickson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 2, 2003, 2:03 PM CDT for Dickson County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 2:03 PM CDT (19:03 UTC)
Expired
Aug 2, 2003, 2:30 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Dickson County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS54 KOHX 021903
SVRBNA
TNC043-021930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
202 PM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKSON COUNTY IN TENNESSEE

* UNTIL 230 PM CDT

* AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF DICKSON...MOVING EAST   
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DICKSON AROUND 210 PM CDT
  BURNS AROUND 230 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

LAT...LON 3624 8719 3620 8717 3596 8718 3599 8757
          3619 8751

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:40 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 2, 9:40 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
940 AM CDT SAT AUG 2 2003

BOX OVER WRN TN HAS BEEN CANCELLED. MORNING SOUNDING AT BNA
MARGINALLY UNSTABLE. MODEL QPF FORECASTS KEEP BULK OF PRECIP TO N
AND W OF CWA THIS AFTERNOON. OUR POPS NOT TOO HI ANYWAY SO WILL
LEAVE AS IS.

SOME CONVECTION IN W TN HEADED THIS WAY. NO UPDATE PLANNED AT
PRESENT.

.BNA...NONE.

MAG
Hazardous weather outlook, Aug 2, 5:30 AM CDT, 8 hours 33 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-031030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BECOME MORE FOCUSED OVER
MIDDLE TENNESSEE TODAY, WHILE PUSHING A SURFACE COLD FRONT INTO THE
REGION AS WELL. AS A RESULT, THE ATMOSPHERE WILL EXPERIENCE A
SIGNIFICANT INCREASE IN MOISTURE. WHEN COUPLED WITH THE AVAILABLE
INSTABILITY, THUNDERSTORMS ARE LIKELY TO FORM, PRIMARILY DURING THE
PEAK HEATING HOURS OF THE AFTERNOON AND EARLY EVENING.

SOME OF THE STORMS MAY CROSS SEVERE THRESHOLDS, WITH DAMAGING
MICROBURST WINDS AND HAIL A POSSIBILITY. ALSO, WATER LOADED
THUNDERSTORMS WILL LIKELY PRODUCE TORRENTIAL RAINFALL IN SOME SPOTS.

IN ADDITION, THE STORM PREDICTION CENTER IN NORMAN HAS PLACED THE
ENTIRE MID STATE UNDER A SLIGHT RISK FOR SEVERE WEATHER. THEREFORE,
THE POTENTIAL FOR HAZARDOUS WEATHER IS HEIGHTENED THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE PROBABILITY OF SEVERE WEATHER DOES NOT END ON SATURDAY. DUE TO
THE SLOW MOVEMENT OF THE APPROACHING WEATHER SYSTEM, THE ENVIRONMENT
WILL UNDERGO LITTLE CHANGE ON SUNDAY, AND EVEN INTO MONDAY. THUS,
TODAYS SEVERE WEATHER POTENTIAL WILL EXTEND THROUGH THE FIRST PART
OF THE WEEK FOR MUCH OF THE MID STATE.

THE STORM PREDICTION CENTERS CONVECTIVE OUTLOOK FOR SUNDAY ONCE
AGAIN HIGHLIGHTS A SLIGHT RISK FOR SEVERE WEATHER ACROSS ALL OF
MIDDLE TENNESSEE. AND AREAS ALONG THE CUMBERLAND PLATEAU AND SOUTHERN
MIDDLE TENNESSEE, PRIMARILY EAST AND SOUTH OF THE NASHVILLE
METROPOLITAN AREA, WILL SEE THEIR SLIGHT RISK EXTENDED THROUGH
MONDAY.

AS A RESULT, THE POTENTIAL FOR HAZARDOUS WEATHER WILL BE PRESENT ON
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS MAY BE NEEDED TODAY, SUNDAY, AND MONDAY.

ROSE

In the hours before

Special weather statement, Aug 2, 1:15 PM CDT, 48 minutes before
TNZ007-008-026>028-021900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
115 PM CDT SAT AUG 2 2003

...STRONG THUNDERSTORMS MOVING ACROSS MONTGOMERY AND ROBERTSON
COUNTIES...

AT 115 PM...NATIONAL WEATHER SERVICE RADAR SHOWED STRONG
THUNDERSTORMS OVER EASTERN MONTGOMERY COUNTY...ALONG INTERSTATE
24 EAST OF CLARKSVILLE. THESE STORMS WERE MOVING EAST AT 20 MPH INTO
ROBERTSON COUNTY. VERY HEAVY DOWNPOURS WERE OCCURRING ALONG WITH
FREQUENT LIGHTNING.

THESE STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN ROBERTSON COUNTY
BY 200 PM. ADAMS AND SPRINGFIELD WILL BE AFFECTED. RAINFALL AMOUNTS
OF 1 TO 2 INCHES CAN BE EXPECTED. DRIVERS SHOULD USE CAUTION...POOR
VISIBILITY AND PONDING ON ROADS WILL OCCUR.

SCATTERED THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS ALL OF MID
TENNESSEE THIS AFTERNOON. ISOLATED SEVERE STORMS WITH DAMAGING
WINDS ARE POSSIBLE. VERY HEAVY DOWNPOURS WILL BE COMMON WITH THESE
STORMS. IF THUNDERSTORMS APPROACH YOU LOCATION...MOVE INDOORS UNTIL
THE STORMS PASS.

SH

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:51 PM CDTFlash Flood WarningOHXFranklin69 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.